Lab Case 54 – Interpretation

A young male presents after an overdose of a commonly used drug.

1.

Acute uncompensated respiratory alkalosis with mild hypokalaemia

Mild increase in A-a gradient

2. Suggests significant Salicylate toxicity

VQ mismatch/ shunt – ?? aspiration from vomiting, other

3. Management Issues;

Avoid intubation

Attention to ABC

A, B – O2 supplementation as reqd (Sats>95%)

C – fluid therapy, avoid hypotension, aim for UOP 1-2 ml/kg/hr. If AMS, Pulm oedema – Inotropic support

Gastric decontamination – normal GCS, within 2 hrs of ingestion – indication for multidose AC (50g followed by 25 g every 1-2 hrs). WBI only with massive ingestions

Check for co ingestants. Paracetamol level, ECG

Specific therapy

– glucose for AMS (Neuroglycopaenia, even if BSL normal), 100ml bolus of 50% dextrose (repeat as required)

– Correct hypokalaemia

– Alkalanise blood and urine with NaHCO3 100mEq stat and then infusion – aim for pH 7.50 to 7.59

– Avoid Acetozolamide – prevents HCO3 reabsorption in kidney

– 2 hrly Salicylate levels until trending down with clinical improvement

4. Indications for Haemodialysis:

– Renal Failure

– Clinical deterioration despite optimal supportive care

– Salicylate level >7

– Cerebral/ Pulm oedema

– Fluid overload where HCO3 infusion cannot be given

– Profound altered mental state

Read up on the Ventilation strategy for these patients

VN:F [1.9.22_1171]
Rate this post
Rating: 0.0/5 (0 votes cast)